Evidence map›Paper›PMID 36106423›Full record

ReviewPediatric endocrinology, diabetes, and metabolism2022

Atypical diabetes mellitus in children - when to suspect drug-induced diabetes. A case-based review of the literature.

Michał A Okruszko, Maciej Szabłowski, Katarzyna Pochodowicz, Katarzyna Taranta-Janusz, Artur Bossowski, Barbara Głowińska-Olszewska

Open access · diamondAbstract readCase ReportsReview
In one paragraph

Review in Pediatric endocrinology, diabetes, and metabolism, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
0.9field-weighted citation impact, top 26% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed, 5 citations in OpenAlex.

  1. Article
  2. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 1 institution in 1 country.

Michał A OkruszkoDepartment of Pediatrics, Endocrinology, Diabetology with Cardiology Division, Medical University of Bialystok, Poland.
Maciej SzabłowskiDepartment of Pediatrics, Endocrinology, Diabetology with Cardiology Division, Medical University of Bialystok, Poland.
Katarzyna PochodowiczDepartment of Pediatrics, Endocrinology, Diabetology with Cardiology Division, Medical University of Bialystok, Poland.
Katarzyna Taranta-JanuszDepartment of Pediatrics and Nephrology, Medical University of Bialystok, Poland.
Artur BossowskiDepartment of Pediatrics, Endocrinology, Diabetology with Cardiology Division, Medical University of Bialystok, Poland.
Barbara Głowińska-OlszewskaDepartment of Pediatrics, Endocrinology, Diabetology with Cardiology Division, Medical University of Bialystok, Poland.
Medical University of Białystok · PL

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

introductionDrug-induced diabetes mellitus (DIDM) could be defined as a heterogenic group of diabetes caused by pharmacotherapy. The DIDM is considered to be reversible after discontinuation of diabetogenic treatment, but there is a risk of persistence, which is related to the duration of treatment, prescribed medication, and body mass index. CASE PRESENTATION: A 13-year-old boy treated for nephrotic syndrome with the use of tacrolimus and prednisone was diagnosed with diabetes during a check-up visit. On admission, he showed a cushingoid appearance and complained of dry mouth, which was not accompanied by polyuria or polydipsia. Blood tests showed elevated levels of glucose, and glycated A1c fraction of haemoglobin (HbA1c = 10.2%). Pancreatic islet autoantibodies were negative. The fasting and postprandial C-peptide levels were within the normal range. Diabetic ketoacidosis was excluded. Intensive insulin therapy was initially introduced; the daily dose of insulin per kilogram was low (TDD/kg = 0.31 U/kg). Those findings prompted us to consider diabetes mellitus type 2 or DIDM. Moreover, the TDD/kg and HbA1c additionally decreased after the steroid withdrawal. Because he was constantly on diabetogenic therapy and experienced periodical hyperglycaemia, DIDM could not be excluded. Therefore, our patient remained on insulin treatment.

conclusionsDIDM in children is challenging for all specialists. Diabetologists need to remember about this rare subtype of diabetes, and other specialist should perform screening on their patients who are at risk of DIDM. There is a great need for guidelines that would provide a standardized approach for diagnosing and treating DIDM in the paediatric population.

Indexed as

Diabetes Mellitus, Type 2Diabetic KetoacidosisHyperglycemiaAdolescentBlood GlucoseChildGlycated HemoglobinHumansInsulinMaleBlood GlucoseGlycated HemoglobinInsulincalcineurin inhibitorsdiabetes mellitusdrug-related side effects and adverse reactionsglucocorticosteroidsnephrotic syndrome

Identifiers

PMID36106423
PMCPMC10214948
OpenAlexW4295855163

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.